This is very similar to the safety warning that the European regulatory agency put out around Digestive Disease Week in May, and it is based on the same trial.
The whole topic is confusing. We know that chronic inflammatory conditions in general are probably a risk factor for venous thromboembolism.
Xeljanz is a pan-JAK inhibitor, at lower doses it mostly attacks JAK-1 and JAK-3 and at higher doses it also attacks JAK-2. The reason that may be relevant is that there’s another JAK inhibitor, baricitinib (Olumiant, Eli Lilly) where researchers saw a signal for thromboembolism and that was widely reported and then Pfizer, to their credit, went through all their available clinical trial data across all indications including rheumatoid arthritis and ulcerative colitis and all these other indications and looked for a DVT or PE signal, but they could not find one.
Based on what I have read, I do not know what the actual magnitude of that risk is, in other words, what’s the relative risk or absolute risk for thromboembolism?
But, there must have been some signal at the higher dose that they saw this signal and so, the European's put out the warning and now the FDA is basically putting out the same warning and they are making it a boxed warning.
While this is confusing, we just have to be cognizant of the warning, which is use the lowest dose possible that keeps your patient in remission.
This was an interim analysis of a trial, so since the trial is still going on, the FDA didn’t give us all the information. Once the trial is completed, I’m sure we will have more information on this. For instance, what the relative risk is (10 mg, twice-daily compared with 5 mg, twice-daily) and what the absolute risk is, because that’s the bottom line. It’s similar to the whole lymphoma story with anti-TNFs, yes there’s an increased relative risk, but the absolute risk is still pretty low. Right now, we can’t really calculate that risk-benefit ratio because we don’t know all the details. And that’s a little frustrating.
What we should do is tell patients that after 8 weeks, we will try to decrease them to 5 mg, twice-daily and if that is a problem, we may need to go back up, but we do need to let them know there’s this warning and we don’t yet have all the information we need to give them the exact numbers.
Edward V. Loftus, Jr., MD
Chief Medical Editor,
Healio Gastroenterology and Liver Disease
Disclosures: Loftus reports consulting for AbbVie, Eli Lilly, Gilead and Pfizer. Loftus also reports research support from AbbVie, Gilead and Pfizer.